What is a Splinter Hemorrhage Nail?
Splinter hemorrhages, which develop beneath the nail, appear as tiny blood spots. Tiny blood vessels (capillaries) along the nail bed are damaged and burst, which causes it to happen. The nail bed is the skin underneath the nail. They look like thin wooden splinters. Trauma is the usual reason of having splinter hemorrhages, but underlying health conditions can cause them too.
Under your nails, they appear as thin, red or reddish-brown lines. They follow the growth of your nails, running vertically. They can affect your fingernails or toenails. Splinter hemorrhages can happen to anyone, but men are more likely to experience them than women. Additionally, individuals with darker skin tones seem to have them more frequently than those with lighter skin tones.
What causes splinter hemorrhage nail?
After an accident or trauma to a fingernail or toenail, splinter hemorrhages can form. When a finger or toe is stabbed, blood vessels near the nail bed on the injured digit are damaged, which results in bleeding under the nail. Sometimes a splinter hemorrhage indicates an underlying disease or disorder.
If injury is not the cause, the hemorrhage may result from conditions that can damage blood vessels. Underlying health conditions may include:
- Bacterial endocarditis. Bacterial in the blood stream travels to the heart valve.
- Fungal infection of the nail. Infections can cause thinning of the nail bed and can also possibly result to blood vessel damage.
- Vasculitis. Blood vessel damage caused by swelling.
- Raynaud’s disease. Toes as well as fingers become oversensitive to coldness, which can destroy capillaries in the nail bed.
- Diabetes. High glucose levels can damage blood vessels.
- Cholesterol. Accumulation of this substance in the blood vessels of the fingernails can cause harm.
- Systemic diseases. These cause inflammation in blood vessels, like rheumatoid arthritis, nail psoriasis, lupus, scleroderma, peptic ulcer, or malignancies.
Splinter hemorrhages may also exist as a side effect of certain medications, such as nonsteroidal anti-inflammatory drugs. These medications can cause bleeding when taken in high doses.
Are you suffering from this condition? At The Chelsea Clinic, we can help. One of our podiatrist can assist and then recommend what treatments are best to get you back on track. Podiatrist South Kensington
Schedule an appointment here or you may call us at +44 (0) 207 101 4000.
We hope you have a feetastic day!
-The Chelsea Clinic and Team